Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Vitreous in eyes,dark spots visible,oral hyaluronic acid supplementation,joints in hand painful and sensitive

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3561 Questions
Question
I am 62years, 5'3" and 160 lbs. Despite my weight, I have been very healthy and have no allergies, unlike most people, but members of my family have ankylosing spondylitis. I used microbially derived hyaluronic acid, 20 mg., 2 days in a row to try to improve the condition of the vitreous in my eyes. I was seeing a lot of dark spots in my visual field that were always in the same locations in my visual field. A retinal specialist said that with age the vitreous of the eye, which is made mostly of hyaluronic acid, can shrink and that causes the symptoms I experience. So I hoped oral hyaluronic acid supplementation might help. The first day I took a capsule w/o event. The second day, w/i one hour of swallowing the capsule, all the knuckles in both hands were painful on use, and my hands felt slightly inflamed in general. I had never had a single arthritic twinge in my life before that day. Since then (it's been about 2 weeks), the joints in my hands have been sensitive & slightly painful to use. I'm very concerned that the oral hyaluronic acid triggered an auto-immune response in me, and that I may experience other negative effects of this auto-immunity including worsening of my eye condition, accelerated skin aging, and further joint issues. I've taken numerous other nutritional supplements w/ only positive results. Is what I am concerned about an actual possibility?
Posted Sun, 22 Apr 2012 in Vision and Eye Disorders
 
 
Answered by Dr. Raju A.T 23 hours later
Hi,

I am Dr. Raju Arva from XXXXXXX

Thank you for your recent request for a second opinion from XXXXXXX

I considered the query is related to a Internist rather than a Rheumatologist and hence

referred it to one of the internist in our panel of specialist.

Please find below the specialist opinion written by Dr.Jasvindar XXXXXXX XXXXXXX consultant XXXXXXX medicine.

--------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------

Specialist opinion and recommendations

Hi,

Thanks for your query.

Its a common presentation with initial doses of Hyaluronic acid in some to present with the side effects as you experienced. This can happen for a week or two after initiation.

It can be well nullified by maintaining good hydration, Hence I would suggest you to drink more water during the first few weeks.

If you experience worsening of the vision abnormalities then the immune response to the external Hyaluronic acid or cross immunity to the normally present hyaluronic acid can be a chance and here you may have to stop the medication immediately and consult your treating doctor to be placed on immunosuppresion therapy with steroids.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Dr.Jasvinder XXXXXXX
Internal medicine specialist.
WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Vitreous in eyes,dark spots visible,oral hyaluronic acid supplementation,joints in hand painful and sensitive 23 hours later
I would like an answer from a rheumatologist.
 
 
Answered by Dr. Raju A.T 7 minutes later
Hi,

As per your request we did refer your query to Dr XXXXXXX XXXXXXX XXXXXXX consultant in Rheumatology.

Please find the answer provided by the specialist below.


============================================================================

Hi,

Though a few drugs can cause joint pains, hyaluronic acid is not a common offender. However, it is possible that you can be allergic to anything under the sun, including hyaluronic acid. Even if hyaluronic acid is the cause of joint pain, it does not do it with the same mechanism which causes rheumatoid arthritis or ankylosing spondylitis. Hence, there is no need to worry about long term joint problem. Any drug induced joint pain is usually self limiting and ceases within a few days after stopping the drug.

Regards,
Dr. XXXXXXX XXXXXXX
WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Vitreous in eyes,dark spots visible,oral hyaluronic acid supplementation,joints in hand painful and sensitive 1 hour later
It has been 13 days since I took the 2nd pill. After the symptoms started I immediately stopped taking HA, but my symptoms continued to increase from my knuckles to my entire body being a bit achy and my wrists, shoulders, and sometimes other joints hurting.

Furthermore, after I posted my question to this site, I researched the issue further online, looking at journal articles. One mentioned that pathogenic streptococcus has a hyaluronic acid "capsule" that sometimes causes an auto-immune reaction that can damage the kidneys. It reminded me of an episode 35 years ago when I had what seemed to be an antibiotic-resistant strep infection in my throat. (I am so rarely sick that these things stick in my mind.) At that time I was given a course of antibiotics, but a few days after finishing them, the infection recurred a few days later. This happened 2 more times before I was finally cured. During the 2nd and later events, each time I was sick, there would be small pains in my fingers that came & went. My doctor at the time rejected any connection, but to me it was clear. When I was well, no pain. When the infection was active pains that I had never had at any other time, sick or well.

I am concerned that the persistent strep infection many years ago, predisposed me to becoming auto-immune to hyaluronic acid when I took it orally. I am concerned for the health of my kidneys.
Follow-up: Vitreous in eyes,dark spots visible,oral hyaluronic acid supplementation,joints in hand painful and sensitive 5 hours later
It has been 13 days since I took the 2nd pill. After the symptoms started I immediately stopped taking HA, but my symptoms continued to increase from my knuckles to my entire body being a bit achy and my wrists, shoulders, and sometimes other joints hurting.

Furthermore, after I posted my question to this site, I researched the issue further online, looking at journal articles. One mentioned that pathogenic streptococcus has a hyaluronic acid "capsule" that sometimes causes an auto-immune reaction that can damage the kidneys. It reminded me of an episode 35 years ago when I had what seemed to be an antibiotic-resistant strep infection in my throat. (I am so rarely sick that these things stick in my mind.) At that time I was given a course of antibiotics, but a few days after finishing them, the infection recurred a few days later. This happened 2 more times before I was finally cured. During the 2nd and later events, each time I was sick, there would be small pains in my fingers that came & went. My doctor at the time rejected any connection, but to me it was clear. When I was well, no pain. When the infection was active pains that I had never had at any other time, sick or well.

I am concerned that the persistent strep infection many years ago, predisposed me to becoming auto-immune to hyaluronic acid when I took it orally. I am concerned for the health of my kidneys.
 
 
Answered by Dr. Raju A.T 15 hours later
Hi,

Please find the answer provided by the specialist below.


============================================================================


Hi,

It is possible that you may be allergic to hyaluronic acid. In such case, you should respond well to a short course of steroids.

However, I recommend that you consult a rheumatologist to rule out other causes of similar presentations such as polymyalgia rheumatica,
myositis and so on. These diagnoses could be missed if treatment is done with steroids without investigating for the cause.

As far as your experience with previous infection with strept goes, it was more of manifestation of resistance to the antibiotic rather it causing any kidney problem.

Regards,
Dr. XXXXXXX XXXXXXX



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor